Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
156 Doctors are Online

Started bleeding heavily after removing coil. Will it start bleeding after stopping tranexamic acid?

User rating for this question
Very Good
Answered by
Practicing since : 1983
Answered : 979 Questions
I had a coil removed/replaced 12 days ago and was bleeding very heavily - dr gave me tranexamic acid which has now stopped the bleeding - however there is only enough for 10 days (another 7 days supply) - when I stop taking them will the bleeding return. I don't want to be on them long term because I am worried about side effects - however I don't want that massive bleeding to come back again. She has also prescribed me extra progesteron tablets that she says will get my hormones back in kilter.
Posted Mon, 24 Dec 2012 in Women's Health
Answered by Dr. Minoo Bhagia 10 minutes later

Welcome and thanks for writing to us

I would like to know whether the coil was removed due to heavy bleeding or there was heavy bleeding after removal of the coil.Secondly whether it was a simple coil or a mirena coil.It is good that you got it removed.The bleeding usually stops within 10-15 days after the removal.Tranexamic acid is a good drug and will control the bleeding.If there is an underlying cause of bleeding like an endometrial hyperplasia or hormonal imbalance or hypothyroidism then the bleeding can recur for which you have to take progesterone like norethisterone or medroxyprogesterone under your doctor's guidance.Get Hb levels and ultrasound done.Take iron supplements.

Best wishes
Take care
Any further query is most welcome
Above answer was peer-reviewed by
Follow-up: Started bleeding heavily after removing coil. Will it start bleeding after stopping tranexamic acid? 10 minutes later
It was a merina coil - I had it fitted 5 years ago for heavy bleeding and it was great. It had come to end of its life and I had started to bleed again so I got it replaced. I was a bit shocked because I'd had no bleeding after the first one was fitted but this time the clots were massive. My GP said it was because of the new hormones coming in my body. I am taking iron. I am glad the bleeding has stopped with the tranexamic acid and I have not also started the norethisterone (which my GP says should get my hormone levels straightened out) - I am just worried that when I stop the tranexamic acid in a couple of days the bleeding will return as heavy as it was. It was so heavy that I had to change my pad every hour (or less). I have to say I am a big fanof the Mirena coil but just a bit anxious that this time I have bled so much. Maybe I am taking bad having been bleed free for five years.Sorry that should read that I have NOW started the norethisterone. I am on both the acid and this.
Answered by Dr. Minoo Bhagia 10 minutes later

Welcome back

Mirena coil can cause bleeding for first three months then it gradually stops.It gives best response in an endometrial hyperplasia.As you have got it removed the bleeding will stop gradually if there is no associated factor like fibroid in the uterus.As you are reaching perimenopausal age so it can be another cause for heavy bleeding.It is good that you started norethisterone and tranexamic acid.Do not worry and keep an inj of tranexamic acid with you.If clotting and very heavy bleeding occurs it is better to visit your doctor till then this inj can be given IM.
Best wishes
Take care
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor